[1990] Proceedings. Fifth Annual IEEE Symposium on Logic in Computer Science

4-7 June 1990

Filter Results

Displaying Results 1 - 25 of 47
  • Proceedings. Fifth Annual IEEE Symposium on Logic in Computer Science (90CH2897-7)

    Publication Year: 1990
    Request permission for commercial reuse | PDF file iconPDF (77 KB)
    Freely Available from IEEE
  • On subsumption and semiunification in feature algebras

    Publication Year: 1990, Page(s):300 - 310
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (732 KB)

    A generalization of term subsumption, or matching, to a class of mathematical structures called feature algebras is discussed. It is shown how these generalize both first-order terms and the feature structures used in computational linguistics. The notion of subsumption generalizes to a natural notion of homomorphism between elements of these algebras, and the authors characterize the notion, show... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new AC unification algorithm with an algorithm for solving systems of diophantine equations

    Publication Year: 1990, Page(s):289 - 299
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (664 KB)

    A novel AC-unification algorithm is presented. A combination technique for regular collapse-free theories is provided along the line developed by A. Boudet et al. (1989). The number of calls to the diophantine equations solver is bounded by the number of AC symbols times the number of shared variables. The rest of the algorithm being linear, this gives a much better idea of how ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Proof transformations for equational theories

    Publication Year: 1990, Page(s):278 - 288
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (580 KB)

    This study contrasts two kinds of proof systems for equational theories: the standard ones obtained by combining the axioms with the laws of equational logic, and alternative systems designed to yield decision procedures for equational problems. Novel matching algorithms for (among other theories) associativity, associativity plus commutativity, and associativity plus commutativity plus identity a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • ALOGTIME and a conjecture of S.A. Cook

    Publication Year: 1990, Page(s):181 - 189
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (520 KB)

    Using sequential, machine-independent characterizations of the parallel complexity classes ACk and NCk, the author establishes a conjecture of S.A. Cook (1975) regarding polynomial size Frege proofs for a certain infinite family. A related result is established with constant formula-depth polynomial size Frege proofs for a system AV related to unifo... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A theory of nonmonotonic rule systems

    Publication Year: 1990, Page(s):79 - 94
    Cited by:  Papers (3)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1280 KB)

    The semantics for nonmonotonic rule systems are investigated. The notion of nonmonotonic formal systems is then introduced. Examples are given, along with applications of logic, logic programming, and common-sense reasoning View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Syntactic theories and unification

    Publication Year: 1990, Page(s):270 - 277
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (424 KB)

    An investigation is made of the relationship between unifiability of a general equation of the form f(ν1, . . ., νn)=?g(νn+1, . . ., ν m), and of the syntacticness of the theory. After introducing the concept of general equations and its basic properties, the precise definition of syntactic theories is given. It i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Implicit definability on finite structures and unambiguous computations

    Publication Year: 1990, Page(s):168 - 180
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (816 KB)

    The expressive power and the computational strength of first-order implicit definability on finite structures are studied. It is shown that every fixpoint query is a member of an implicitly definable pair of queries on finite structures. This turns out to be an optimal result, since in addition it is proven that there are natural fixpoint queries that are not implicitly definable on finite structu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The dynamic logic of permission

    Publication Year: 1990, Page(s):72 - 78
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (532 KB)

    Intelligent legal information systems require the ability to represent two different notions of permission, one of which, free choice permission, cannot be adequately represented in standard modal logics. A logic that handles this modality by using ideas from dynamic logic is defined. The main result is the completeness of an axiomatization of the logic View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A constructive proof of Higman's lemma

    Publication Year: 1990, Page(s):257 - 267
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (552 KB)

    G. Higman's lemma (1952) is a special case of the more general Kruskal's tree embedding theorem and the graph minor theorem. A direct constructive proof of the lemma with manifest computational content is presented. This is done by reducing the problem to a construction of certain sets of sequential regular expressions. A well-founded order on such sets is exhibited, and the lemma then follows by ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • 0-1 laws for infinitary logics

    Publication Year: 1990, Page(s):156 - 167
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (772 KB)

    Asymptotic probabilities of properties expressible in a certain infinitary logic on finite structures are investigated. Sentences in this logic may have arbitrary disjunctions and conjunctions, but they involve only a finite number of distinct variables. It is shown that zero-one law holds for the infinitary logic considered, i.e. the asymptotic probability of every sentence in this logic exists a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Solving inequations in terms algebras

    Publication Year: 1990, Page(s):62 - 69
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (452 KB)

    Let T be the theory of term algebra over the relational symbols = or ⩾, where ⩾ is interpreted as a lexicographic path ordering. The decidability of the purely existential fragment of T is shown. The proof is carried out in three steps. The first step consists of the transformation of any quantifier-free formula φ (i.e. all variables are free) into a solved form that... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Well rewrite orderings

    Publication Year: 1990, Page(s):249 - 256
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (480 KB)

    A study is made of well (quasi) orderings which are described as rewrite orderings, and a family of well (quasi) orderings that extends the embedding or divisibility order of G. Higman (1952) is presented. For instance, the well (quasi) orderings proposed by the author may contain pairs of the form f(f(x))>f (g(f(x))). Conditions un... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The nonexistence of finite axiomatisations for CCS congruences

    Publication Year: 1990, Page(s):142 - 153
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (672 KB)

    Equatorial axiomatizations for congruences over a simple sublanguage of R. Milner's (1980) process algebra CCS (calculus of communicating systems) are examined. It is shown that no finite set of equational axioms can completely characterize any reasonably defined congruence which is at least as strong as Milner's strong congruence. In the case of strong congruence, this means that the expansion th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Polymorphism, set theory, and call-by-value

    Publication Year: 1990, Page(s):12 - 18
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (420 KB)

    Set-theoretic (or rather the more general topos-theoretic) models of polymorphic lambda-calculi are discussed under the assumption that the datatypes of the language are to be interpreted as sets and the operations as partial functions. It is shown that it is not possible to obtain a model in which function spaces are interpreted by the full partial function space, but that it is nevertheless poss... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A constraint sequent calculus

    Publication Year: 1990, Page(s):52 - 61
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (592 KB)

    An axiomatic approach that accounts for examples that come up in logic programming, symbolic computation, affine geometry, and elsewhere is presented. It is shown that if disjunction behaves in an intuitionistic fashion, notions of canonical form for positive constraints can be systematically extended to include negative constraints. As a consequence, completeness theorems involving positive and n... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The theory of ground rewrite systems is decidable

    Publication Year: 1990, Page(s):242 - 248
    Cited by:  Papers (22)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (444 KB)

    Using tree automata techniques, it is proven that the theory of ground rewrite systems is decidable. Novel decision procedures are presented for most classic properties of ground rewrite systems. An example is presented to illustrate how these results could be used for specification and debugging View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Explicit clock temporal logic

    Publication Year: 1990, Page(s):402 - 413
    Cited by:  Papers (33)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (744 KB)

    The authors present a single exponent decision procedure for the validity of XCTL formulas, and a double exponent decision procedure for the validity of XCTL formulas over finite state programs (model checking). The expressive power of XCTL is compared with that of some other logics proposed for the expression of real time properties. It is shown that it is incomparable with the expressive power o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Conditional lambda-theories and the verification of static properties of programs

    Publication Year: 1990, Page(s):321 - 332
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (588 KB)

    A proof that a simple compiler correctly uses the static properties in its symbol table is presented. This is done by regarding the target code produced by the compiler as a syntactic variant of a λ-term. In general, this λ-term C may not be equal to the semantics S of the source program: they need to equal only when information in the symbol table is valid. Rules o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Normal process representatives

    Publication Year: 1990, Page(s):200 - 207
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (468 KB)

    The relevance of a form of cut elimination theorem for linear logic tensor theories to the concept of a process on a Petri net is discussed. The discussion is based on two definitions of processes given by E. Best and R. Devillers (1987). Their notions of process correspond to equivalence relations on linear logic proofs. It is noted that the cut reduced proofs form a process under the finer of th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Equation solving using modal transition systems

    Publication Year: 1990, Page(s):108 - 117
    Cited by:  Papers (46)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (632 KB)

    This research offers as its main contribution a complete treatment of equation solving within process algebra for equation systems of the following form: C1(X)~P1, . . ., C n(X)~Pn where Ci are arbitrary contexts (i.e. derived operators) of some process algebra, Pi are a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reactive, generative, and stratified models of probabilistic processes

    Publication Year: 1990, Page(s):130 - 141
    Cited by:  Papers (37)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (708 KB)

    Reactive, generative, and stratified models are considered within the framework of PCCS, a specification language for probabilistic processes. A structural operational semantics of PCCS, given as a set of inference rules for each of the models, a notion of bisimulation semantics, and some conference proofs are presented View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Type reconstruction in finite-rank fragments of the polymorphic λ-calculus

    Publication Year: 1990, Page(s):2 - 11
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (484 KB)

    It is proven that the problem of type reconstruction in the polymorphic λ-calculus of rank two is polynomial-time equivalent to the problem of type reconstruction in ML, and is therefore DEXPTIME-complete. It is also proven that for every k>2, the problem of type reconstruction in the polymorphic λ-calculus of rank k, extended with suitably chosen constants with ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A decision procedure for a class of set constraints

    Publication Year: 1990, Page(s):42 - 51
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (612 KB)

    A set constraint is of the form exp1⊇exp2 where exp1 and exp2 are set expressions constructed using variables, function symbols, projection symbols, and the set union, intersection, and complement symbols. While the satisfiability problem for such constraints is open, restricted classes have been useful in program analysis. The main result is a dec... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A PER model of polymorphism and recursive types

    Publication Year: 1990, Page(s):355 - 365
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (704 KB)

    A model of Reynold's polymorphic lambda calculus is provided, which also allows the recursive definition of elements and types. The techniques uses a good class of partial equivalence relations (PERs) over a certain CPO. This allows the combination of inverse-limits for recursion and intersection for polymorphism View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.